Idaho, 2018Wildfire in Idaho, June 9 to 10, 2018
June 9 to 10, 2018 · NWS PIH · 1 event in 1 county or zone
A 500 acre wildfire occurred over Massacre Rocks about 5 to 10 miles southeast of American Falls. on June 9th and 10th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A 500 acre wildfire occurred over Massacre Rocks about 5 to 10 miles southeast of American Falls. on June 9th and 10th. The fire was driven by wind gusts of 40 mph and spread rapidly. Cooler temperatures and lighter winds slowed growth and it was contained quickly over open land. No structures were threatened.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jun 9, 2:10 AM MST, 10 hours 50 minutes earlier.
Area forecast discussion, Jun 9, 2:10 AM MST, 10 hours 50 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
310 AM MDT Sat Jun 9 2018
.SHORT TERM...Today and Sunday. Some big changes are afoot over
the next couple of days, with the biggest impacts coming in the
form of wind and much colder temperatures. We are seeing things
slowing down a bit, meaning it's likely that any showers and
thunderstorm development across the central mountains southward
really won't come to late afternoon. Many of these storms will be
"garden variety" but some could produce small hail and gusty
winds. Stronger, even severe storms, are not likely at the moment.
Overall winds are still expected to crank up, looking at 15-30mph
over most locations. Higher elevations of the mountains
especially across the Lost River/Lemhi Ranges and along the Divide
will see winds of 25-40mph with higher gusts way up there.
Current trends also continue to push the strongest winds for the
Snake Plain and adjacent locales off until toward sunrise into
Sunday afternoon. This coincides with the front finally pushing
across the rest of the state. Behind that front, the colder air
will make a quick push into eastern Idaho. Snow levels by sunrise
will be around 6500-7500ft in most places, but remaining closer to
8000-9000ft along the Divide south along the Wyoming border.
Light precipitation (though we can't locally heavy bursts) should
be mostly still focused across the central mountains and east
toward Island Park. The higher resolution models are still
producing a few showers (maybe even a thunderstorm overnight)
father south along the front. Since it's a small chance, we did
include that in the forecast. For Sunday, showers a maybe a stray
thunderstorm will be focused across the central mountains east to
Island Park. The big impact will be winds continue to be quite
breezy and colder temperatures. How cold? How about 20-30 DEGREES
COLDER vs today. The wind? Look for 15-30mph winds except across
the Snake Plain where 25-35mph are forecast with higher gusts. At
the moment, we are holding onto low-end advisory winds across the
Snake Plain from just before sunrise through Sunday afternoon. If
this holds up as forecast, don't be surprised to see us issue a
Wind Advisory at some point. Keyes
.LONG TERM...Sunday night through next Saturday. We will remain
quite cool/cold on Monday with lingering showers again way up
north. Monday morning will be on the chilly side for sure, with
lows of 30-40 across the lower valleys, and 20s in the high
country. We rebound a bit Monday afternoon but still only 60s/near
70s down low and 40s & 50s in the mountains. Midweek is still
looking dry and warmer, with consistency/confidence quickly waning
later next week. Both the GFS and ECMWF are going with a split
flow pattern over the western U.S. The problem is the GFS wants to
keep low pressure to our west, allowing for moisture to stream in
from the south for showers and thunderstorms. The ECMWF doesn't
begin to really develop split flow until the storm is pretty much
overhead. While that would still provide for a chance of showers
and storms, the potential moisture feed is limited. We stayed the
course with a blended approach, with a small cooldown and isolated
showers and thunderstorms across portions of eastern Idaho. Keyes
&&
.AVIATION...VFR conditions expected today and Sunday. Frontal system
coming through this afternoon and evening will bring a few showers
and thunderstorms to the KSUN area. Southwest to west winds increase
to 20 to 25 mph with gusts up to 40 mph in the Snake Plain late
this afternoon, possibly remaining breezy overnight and
Sunday. RS
&&
.FIRE WEATHER...A moderately strong disturbance from the west will
enter the Central Mountains Saturday afternoon. Scattered rain
showers and isolated thunderstorms are expected late afternoon and
through midnight. Isolated storm cells may produce near .10 inch of
rain in the Stanley area. The deeper moisture will shear to the
northeast and over the Divide between Leadore and Gibsonville area
through about midnight. The associated surface front will bring a
shift in winds from southwest to west about 4 to 7 pm in the Central
Mountains, followed by the Snake Plain which should remain breezy
overnight and during the day Sunday. There is a continued chance of
showers and isolated thunderstorms north of Stanley and Monida Pass
on Sunday, with a decreasing trend in activity on Monday. A 20-25F
drop in afternoon temperatures is expected Sunday, then a gradual
rebound into next week. The next disturbance arrives Wednesday night
and Thursday. RS
&&
.HYDROLOGY...Flows slowly decreasing across East Idaho. There are
still a few trouble spots along the Snake, Big Lost and Big Wood
Rivers in Eastern Idaho, but the anticipation is that some of the
headlines will be able to be cancelled this weekend. Strong system
this weekend is not expected to bring significant amounts of
precipitation except to portions of the central mountains and
along the MT border. Winds and much cooler temperatures are
on the way for Sunday and the beginning of the week. This should
temper the snowmelt, further decreasing the flows into early next
week. DMH
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&
In the hours before
Special weather statement, Jun 9, 11:55 AM MST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Pocatello ID
1255 PM MDT Sat Jun 9 2018
IDZ018-019-031-032-101200-
Sawtooth Mountains-Upper Snake Highlands-
Big and Little Wood River Region-Lost River/Pahsimeroi-
Including the cities of Stanley, Clayton, St. Anthony, Ashton,
Island Park, Driggs, Victor, Hailey, Ketchum, Bellevue, Arco,
Challis, and Mackay
1255 PM MDT Sat Jun 9 2018
...Wintry Conditions expected across the Mountains tonight and
Sunday...
A strong Cold Front will sweep across the region tonight, ushering
in much Colder conditions late tonight through the rest of the
Weekend. Snow Showers are expected to develop for areas above 7000
feet elevation across the Sawtooths and Pashimeroi ranges by
around Midnight, with Snow Showers continuing into Sunday before
diminishing. 1 to 3 inches of Snow are expected at or above 7000
feet elevation. Snow showers may also occur for elevations as low
as 6000 feet, which would include Stanley and Island Park,
although little to no Snow accumulation is expected at these lower
elevations. Those planning outdoor recreational activities
tonight through the Weekend should be prepared for Winter Like
conditions.
Wildfire, Eastern Magic Valley
- When
- June 9, 1:00 PM MST to June 10, 8:00 PM MST
- Where
- Eastern Magic Valley forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 42.811, -113.514 (the zone’s center; the record gives no point)
A 500 acre wildfire occurred over Massacre Rocks about 5 to 10 miles southeast of American Falls. on June 9th and 10th. The fire was driven by wind gusts of 40 mph and spread rapidly. Cooler temperatures and lighter winds slowed growth and it was contained quickly over open land. No structures were threatened.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Iowa, June 9 to 10, 2018$704,000 · 1.75 in hail · 33 events
- Flash Flooding and Flooding in Iowa, June 9 to 10, 2018$930,000 · 2.5 in hail · 24 events
- Lightning Strike in Florida, June 9, 20181 injured · $1.0 million · 1 event
- Flash Flood and Damaging Winds in Virginia, June 9, 2018$1.0 million · 50 kt wind · 8 events
- Flooding in Iowa, June 9 to 15, 2018$950,000 · 5 events
- Flash Flood and Hail in Kentucky, June 9 to 12, 2018$170,000 · 60 kt wind · 33 events
- Flash Flooding and Hail in Minnesota, June 9 to 10, 2018$395,000 · 1 in hail · 7 events
- Flooding in Virginia, June 9, 2018$200,000 · 3 events
- Flooding and Damaging Winds in Ohio, June 9, 2018$55,000 · 50 kt wind · 18 events
- Tornado and Flash Flooding in Iowa, June 9 to 10, 2018EF1 · 27 events
- Damaging Winds and Lightning Strike in Alabama, June 9, 2018$76,000 · 50 kt wind · 6 events
- Damaging Winds in Kentucky, June 9, 20182 injured · $35,000 · 61 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 768130.